California, 2010Flash Flooding in California, July 15 to 16, 2010
July 15 to 16, 2010 · NWS REV · 2 events in 1 county or zone
Southerly flow aloft around a ridge of high pressure over the Four Corners along with a disturbance moving through California brought significant moisture (around 1 inch precipitable water) for heavy rain with thunderstorms on the 15th and 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow aloft around a ridge of high pressure over the Four Corners along with a disturbance moving through California brought significant moisture (around 1 inch precipitable water) for heavy rain with thunderstorms on the 15th and 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 15, 2:15 PM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 15, 2:15 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
315 PM PDT THU JUL 15 2010
.SHORT TERM...
UPPER RIDGE NEAR 4 CORNERS HIGH WILL PROVIDE INCREASING SOUTHERLY
FLOW AND MOISTURE FIRST PART OF PERIOD WITH A TRANSITION TO DRIER
AND LOCALLY BREEZY CONDITIONS SUN AS RIDGE GETS SUPPRESSED SOUTHWARD
UNDER INCREASING WESTERLIES DEVELOPING UNDER TROF IN THE PACNW.
FOR TONIGHT THRU EARLY SAT...RIDGE CENTER WILL REMAIN NEAR THE 4
CORNERS WITH MOISTURE WORKING NORTHWARD ON WESTERN PERIPHERY INTO
THE SIERRA AND WESTERN NV. MODEL SOUNDINGS INDICATE PWAT VALUES
INCREASING TO 0.75-0.90 INCHES BY THIS TIME FRIDAY ALTHOUGH MID TO
UPPER LEVEL LAPSE RATES REMAIN MARGINAL (6.5-7.0C/KM). SHEAR IS
RATHER WEAK ALTHOUGH LOCAL CONVERGENCE ZONES NEAR LATE DAY ZEPHYR
AND SIERRA CREST SOUTH OF LAKE TAHOE WILL HELP A FEW STORMS BECOME
BETTER ORGANIZED. MAIN THREAT WILL BE ONE OR TWO STRONGER CELLS WITH
LIMITED STORM MOTION AND HEAVY RAINFALL MAINLY FROM MONO COUNTY INTO
THE PINE NUTS. LINGERING ELEVATED INSTABILITY AND WEAK UPPER PV LOBE
WILL KEEP SOME CLOUDS IN THE FORECAST LATE FRI INTO SAT MORNING.
THERE MAY BE ENOUGH COMBINATION OF LIFT AND INSTABILITY FOR AN
ISOLATED STRIKE OR TWO. SO INTRODUCED A SLIGHT CHANCE OF NOCTURNAL
THUNDER MAINLY NORTH OF SUSANVILLE AND GERLACH AS WELL AS BASIN AND
RANGE. OTHERWISE THE CLOUDS WILL ACT AS A LID AND HELP KEEP
TEMPERATURES HIGHER SAT MORNING. MINIMUMS WERE RAISE SLIGHTLY.
DRIER WESTERLY FLOW WILL THEN PUSH THROUGH NORTHERN AREAS SAT
AFTERNOON WITH INSTABILITY BEING SUPPRESSED TO MONO-MINERAL
COUNTIES. BY SUN...ONLY KEPT SOME LINGERING CUMULUS IN THE SOUTHERN
AREAS AS MUCH DRIER AIR AND WESTERLY FLOW INVADES MUCH OF THE AREA.
TEMPERATURES SHOULD SEE A SLIGHT COOLING IN THE NORTHERN SIERRA BUT
REMAIN VERY WARM TO HOT AGAIN ELSEWHERE SUN. MODELS SHOW DECENT
THERMAL GRADIENT DEVELOPING WHICH WILL BRING LOCALLY BREEZY
CONDITIONS SUN AFTERNOON AND EVENING...A PRELUDE TO WINDY CONDITIONS
EARLY NEXT WEEK. THE BEST COOLING WILL OCCUR EARLY NEXT WEEK UNDER
WEST COAST TROUGH. SEE LONG TERM AND FIRE WEATHER FOR MORE DETAIL.
HOHMANN
.LONG TERM...MONDAY THROUGH THURSDAY...
MODELS ARE IN GOOD AGREEMENT WITH THE TROUGH FEATURE OVER THE
PACIFIC NORTHWEST FOR MONDAY. AS THE TROUGH APPROACHES LATE MONDAY
INTO TUESDAY...SOUTHWEST FLOW INCREASES BRINGING AN EXTREMELY DRY
AIR MASS ACROSS THE FORECAST AREA. THIS DRY AND STABLE AIR MASS WILL
BRING AN END TO AFTERNOON CONVECTIVE BUILD UPS FOR THE LONG TERM
FORECAST. MODELS APPEAR TO BE A BIT SLOWER WITH THE PROGRESSION OF
THE TROUGH INTO THE REGION WHICH WILL MAKE MONDAY INTO TUESDAY THE
MAIN TIME PERIOD OF CONCERN FOR CRITICAL FIRE WEATHER CONDITIONS.
BASED ON THE MEX GUIDANCE...A STRONG THERMAL GRADIENT BETWEEN
LOVELOCK AND TRUCKEE SETS UP MONDAY AFTERNOON WHICH WILL ALLOW FOR
GUST BETWEEN 30 AND 35 MPH FOR MANY AREA ACROSS THE CWA...INCLUDING
RENO/CARSON. WINDS WERE INCREASED FOR MONDAY AFTERNOON AND
MAINTAINED INTO TUESDAY...WHICH WILL BE THE STRONGEST DAYS FOR WINDS
AND THEN GRADUALLY KNOCKED DOWN EACH DAY FOLLOWING. WEDNESDAY
THROUGH THURSDAY WILL BE MORE TYPICAL ZEPHYR DAYS WITH WIND GUSTS
BETWEEN 20 AND 25 MPH.
TROUGH REMAINS OVER THE WESTERN GREAT BASIN THROUGH AT LEAST
FRIDAY...LEAVING THE REGION WITH BREEZY CONDITIONS AND COOLER TEMPS.
OVERALL...NO MAJOR CHANGES WERE MADE TO TEMPERATURES FOR THE
EXTENDED...WITH NEAR AVERAGE HIGHS ACROSS THE REGION. ALL DAYS IN
THE EXTENDED WERE KEPT DRY AT THIS TIME...ESPECIALLY WITH THE LACK
OF INSTABILITY AND THE DRY AIR MASS IN PLACE. LINDAMAN
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 18Z FRIDAY WITH ISOLATED TSTMS
POSSIBLE IN THE AFTERNOON AND EARLY EVENING. SCATTERED CLOUDS IN
THE TAF SITES WITH CB POSSIBLE AT ALL TAF SITES FOR THE EARLY
EVENING. WIND GUSTS IN THE AFTERNOON SHOULD REMAIN AOB 20KT FOR
KRNO AND KTRK...WITH LOWER GUSTS FOR KTVL. IF A TSTM FORMS NEAR A
TAF SITE...WINDS COULD BECOME ERRATIC AND GUSTY AT TIMES. LINDAMAN
&&
.FIRE WEATHER...
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ALONG THE
SIERRA...REACHING AS FAR NORTH AS THE SOUTHERN TAHOE BASIN. WHILE
STORMS WILL LIKELY HAVE LESS THAN A TENTH OF AN INCH OF
PRECIPITATION ASSOCIATED WITH THEM COVERAGE WILL REMAIN ON THE LOW
END OF ISOLATED (10-15%).
HAVE INCREASED THUNDERSTORM COVERAGE ON FRIDAY AS THE SOUTHERLY FLOW
BRINGS MODIFIED MONSOONAL MOISTURE INTO THE REGION. SCATTERED
THUNDERSTORMS CAN BE EXPECTED THROUGH MONO COUNTY INTO THE
SOUTHERN TAHOE BASIN WITH ISOLATED STORMS REACHING INTO THE SIERRA
AND MUCH OF WESTERN NEVADA. THE LOW LEVELS WILL BE VERY DRY SO RAIN
FROM THE THUNDERSTORMS WILL NOT INITIALLY REACH THE SURFACE. BELIEVE
THERE IS ENOUGH MOISTURE PRESENT THAT THE STORMS WILL BE ABLE TO
MOISTEN THE LOWER LEVELS FAIRLY QUICKLY AFTER STORMS DEVELOP AND
THESE STORMS WILL EVENTUALLY BECOME WET. HOWEVER... LIGHTNING THAT
DOES STRIKE BEFORE RAIN REACHES THE SURFACE HAS THE POTENTIAL TO
START FIRES. THE BEST MOISTURE WILL BE PRESENT THROUGH MONO
COUNTY...DECREASING NORTHWARD TOWARD THE OREGON BORDER. THE IS A
SLIGHT CHANCE THAT THUNDERSTORMS WILL CONTINUE OVERNIGHT THROUGH THE
WEST CENTRAL NEVADA BASIN...MINERAL AND EASTERN MONO COUNTIES...AS
WELL AS LASSEN AND NORTHERN WASHOE COUNTIES. THESE STORMS WILL
QUICKLY PUSH EASTWARD EXITING THE NORTHERN AREAS BY SATURDAY
AFTERNOON WITH THE ONLY LINGERING STORMS AROUND THE MONO/MINERAL
COUNTIES AREA.
DRY AIR BEGINS WORKING INTO THE REGION OVER THE WEEKEND WITH A
SIGNIFICANT DRY SLOT PUSHING ACROSS THE AREA SUNDAY INTO MONDAY.
THIS VERY DRY AIR MASS WILL REMAIN ACROSS THE AREA AT LEAST THROUGH
TUESDAY...POSSIBLY WEDNESDAY. WIDESPREAD MINIMUM RELATIVE HUMIDITY
VALUES CAN BE EXPECTED WITH VERY POOR OVERNIGHT RECOVERIES...
ESPECIALLY THROUGH MIDSLOPES AND RIDGES WITH TEENS LIKELY. THIS WILL
FOLLOW A PERIOD OF WELL ABOVE NORMAL TEMPERATURES...WHICH WILL HELP
TO FURTHER DRY FUELS. WINDS WILL BEGIN INCREASING ON MONDAY WITH
AN INCREASING THERMAL GRADIENT AND 700 MB WINDS 1-2 STANDARD
DEVIATIONS ABOVE NORMAL. THE WIND AND LOW RH COMBINATION WILL LIKELY
RESULT IN CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY. DF
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 15, 6:15 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
715 PM PDT THU JUL 15 2010
CAZ073-160245-
MONO-
715 PM PDT THU JUL 15 2010
...THUNDERSTORM NEARING BRIDGEPORT...
AT 706 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF BRIDGEPORT...MOVING NORTH AT
10 MPH.
OCCASIONAL LIGHTNING...LIGHT TO MODERATE RAIN...AND GUSTY WINDS OF
UP TO 45 MPH...ARE POSSIBLE WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...BRIDGEPORT...HIGHWAYS 395 AND 270.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3808 11925 3835 11934 3838 11909 3834 11905
3811 11903
TIME...MOT...LOC 0213Z 171DEG 9KT 3818 11916
BRONGFlash Flood, Mono
- When
- July 15, 6:30 PM PST to 7:30 PM PST
- Where
- Mono County, 1.51 mi SSW of Bodie to 2.38 mi SSE of Bodie
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 38.200, -119.032
The Bodie CO-OP reported numerous areas of debris flow over state route 270 with some damage along the edges of the road surface. Also, areas of Cottonwood Rd (south of Bodie) were impassable due to flash flooding.
Flash Flood, Mono
- When
- July 16, 3:30 PM PST to 10:00 PM PST
- Where
- Mono County, 7.62 mi ENE of Walker to 1.49 mi E of Walker
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.544, -119.342
Desert Creek flows north out of the Sweetwater Mountains of eastern Mono County. The Desert Creek gauge along the creek indicated a rapid spike to near flood stage between 1900PST and 2200PST. Meanwhile, radar indicated over 2 inches of rainfall. This gauge, the heavy rainfall, and a report of flooding over Desert Creek Road in southern Lyon County indicated likely areas of flash flooding along creeks coming out of the Sweetwater Mountains.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233910, 233870.